Sad revelation about difficult child's progress

Discussion in 'General Parenting' started by wethreepeeps, Aug 26, 2007.

  1. wethreepeeps

    wethreepeeps New Member

    My difficult child will be nine in a couple of months. Back in January we hit a climax; he was so violent, so dangerous, that I was honestly considering letting myself be arrested for child abandonment so the state would take custody of him. His psychiatrist put him on 400mg Seroquel, which he thought would sedate him enough to keep us safe until I could get him into residential treatment. I started the paperwork, and then miracle of miracles, about a month after we started the Seroquel, difficult child seemed to turn into a new child. Certainly still quirky, he still would lie easily and didn't follow directions, but he stopped attacking his sister, the cats, cursing, spitting, breaking things, and gleefully sharing his plans to burn the house down. He quit telling his terminally ill sister that he couldn't wait for her to die. It was like a dream come true. He's on Depakote, Seroquel and Adderal.

    Now, 6 months later, we just moved out of state and due to an insurance glitch he ran out of Adderal. No big deal, I thought, it's a weekend, he'll be fine until Monday when we see the doctor and he gets his script. He can live three days without it.

    I was so wrong. Within 24 hours of his first missed dose he charged at his sister and pelted her with heavy plastic blocks, was throwing matchbox cars out us when I tried to enter his bedroom, tried to drag the cat around by her front paw, urinated on himself repeatedly and was laughing at his sister telling her, "You'd better run fast, I'm going to get you!". She got so wound up she started complaining of a stomach ache and he told her, "good, I hope you hurt forever."

    So we were in the ER at 8am this morning, begging for the script. I didn't take him yesterday because I didn't feel safe driving anywhere with him, and I wasn't quite ready to call 911. Good thing his new pediatrician was actually doing rounds in the hospital and came down and wrote the script.

    I thought he was getting *better*, not just controlled by medication. I thought that time with the old patterns broken would help him mature. But now I see that the monster is looking just around the corner, ready to pounce at any moment, and it terrifies me.
     
  2. Big Bad Kitty

    Big Bad Kitty lolcat

    I wish I could find words of comfort. Just know that we are all here with you to help you get through this.

    Hugs and prayers being sent your way immediately.
     
  3. waytootired

    waytootired New Member

    It is so hard when we learn our lessons the hard way. But at least now you know that the medication does help and that you cannot afford to wait on refills or miss a day of medications. Thank goodness your peds. doctor was on rounds, don't forget to thank God for the small favors..

    Hugs...
     
  4. Steely

    Steely Active Member

    I don't think with kids like ours that we could ever hope they would be "cured" by medications. The medications actually are adjusting their brain chemistry so that they can function normally - but without them - their brain chemistry goes back to being mis-wired, and misfiring. Thank God we have these medications to help our children be able to live a more normal life - but I truly doubt with kids like yours or mine they will ever be off the medications, their brain needs them.

    I am sorry you are having such a rough weekend, hang in there.
     
  5. AllStressedOut

    AllStressedOut New Member

    I'm so sorry that being off the medications brought it all back. I think thats why many teens and adults stop taking medications, because they feel better and think they don't need them. It's good he is young and you discovered it now. I'm glad your pediatrician. was on rounds and was available to write the scrip. I'm sorry you had such a rough weekend!
     
  6. Sara PA

    Sara PA New Member

    Abrupt withdrawal from any of these drugs can cause behavioral symptoms. Adderall is mixed amphetamine salts and the body becomes use to having a daily dose and doesn't like when it doesn't get it. Don't rule out that the was having a withdrawl problem.
     
  7. Sheila

    Sheila Moderator

    Though there is treatment(s), there's not a "cure" for neurological disorders. It's hard to come to terms with.

    But the right treatment(s) can make a world of difference in many cases.

    Big hug
     
  8. Marguerite

    Marguerite Active Member

    WeepingWillow got it right, I feel. When medications work like this, it's not a cure, it's management. Sara also has a point about withdrawal - we used to find with difficult child 1 & ritalin (and others have found with dex - it varies) that they had what I called "rebound", where symptoms would seem to be even worse, as the medications were wearing off (or just after they had worn off).

    I think you need to view the medications as being as important to your son, as insulin is to someone with Type 1 diabetes. I know it used to be the fashion to say, "give him a break on weekends," or "give him a break during the school holidays, at least a two week break each year, to see if he's outgrown the need," but we found we could never get away with that.

    It's different for different kids, but sometimes you just have to take advantage of the knowledge gained by experience and work from there.

    Marg
     
  9. Abbey

    Abbey Spork Queen

    I am a living poster child for this. I NEVER thought it could be so bad.

    Abbey
     
  10. wethreepeeps

    wethreepeeps New Member

    Thanksk for the advice about withdrawal. I would never abruptly stop the Depakote or Seroquel, I know those can have serious side effects and would need to be tapered slowly, but I suppose I didn't realize a. how much the adderal interacts with the other two to create the stability we've had for the last few months and b. that the side effects from Adderal withdrawal could be this serious. Like a lot of folks, I though it just helped with his hyperactivity and ability to focus, I didn't realize how seriously they impacted his mood.
     
  11. Sunlight

    Sunlight Active Member

    I am sorry, I know when we chose to have a baby we never dream it will turn out to be this way. I am glad you got medications quickly. remind yourself this is not going to heal and will be chronic. he may need help all his life. as it goes on you will be getting more educated and better at this too. he trains those around him to deal with him.
     
Loading...